Possible side effects of chemotherapy

Chemotherapy treatment can cause different side effects. These will depend on the drugs you are given. Your doctor or nurse will explain which side effects you’re more likely to get.

Your doctor can prescribe drugs to reduce or control the side effects. Your nurse will also tell you how to manage them.

One of the most common side effects of chemotherapy is an increased risk of infection. Always contact the hospital straightaway and speak to a nurse or doctor if:

  • you have a temperature
  • you suddenly feel unwell
  • you have any symptoms of an infection – a cold, sore throat, cough, passing urine frequently (urine infection), diarrhoea, feeling shivery and shaking etc.

Some other side effects include:

  • anaemia (reduced number of blood cells)
  • tiredness
  • feeling sick or vomiting
  • hair loss or thinning
  • mouth ulcers
  • tingling in your hands or feet.

Most side effects are short term and will improve gradually when your treatment finishes.

Possible side effects

Chemotherapy drugs may cause unpleasant side effects, but these can usually be well controlled with medicines and will usually go away once treatment has finished. Not all drugs cause the same side effects and some people may have very few. You can talk to your doctor or nurse about what to expect from the treatment that’s planned for you. The main side effects are described here as well as some ways to reduce or control them.


Risk of infection

Chemotherapy can reduce the number of white blood cells, which help fight infection. If the number of your white blood cells is low you'll be more prone to infections. A low white blood cell count is called neutropenia.

Always contact the hospital immediately on the 24-hour contact number you've been given and speak to a nurse or doctor if:

  • you develop a high temperature – this may be over 37.5ºC (99.5ºF) or over 38ºC (100.4ºF) depending on the hospital's policy. Follow the advice that you have been given by your chemotherapy team
  • you suddenly feel unwell, even with a normal temperature
  • you feel shivery and shaky
  • you have any symptoms of an infection such as a cold, sore throat, cough, passing urine frequently (urine infection), diarrhoea.

If necessary, you'll be given antibiotics to treat any infection. You'll have a blood test before each cycle of chemotherapy to make sure your white blood cells have recovered. Occasionally, your treatment may need to be delayed if the number of your white blood cells is still low.


Bruising and bleeding

Chemotherapy can reduce the number of platelets in your blood. Platelets are cells that help the blood to clot. If you develop any unexplained bruising or bleeding, such as nosebleeds, bleeding gums, blood spots or rashes on the skin, contact your doctor or the hospital straight away.


Anaemia (reduced number of red blood cells)

If chemotherapy reduces the number of red blood cells in your blood, you may become very tired and feel you have no energy. You may also become breathless and feel dizzy and light-headed. These symptoms happen because the red blood cells contain haemoglobin, which carries oxygen around the body.

If your haemoglobin is low you may be offered a blood transfusion. You’ll feel more energetic and any breathlessness will be eased.


Feeling sick

Some chemotherapy drugs can make you feel sick (nauseated) or possibly be sick (vomit). Your cancer specialist will prescribe anti-sickness (anti-emetic) drugs to prevent this. Let your doctor or nurse know if your anti-sickness drugs are not helping, as there are several different types you can take.


Tiredness

You’re likely to become tired and have to take things slowly. Try to pace yourself and save your energy for things that you want to do or that need doing. Balance rest with some physical activity – even going for short walks will help increase your energy levels.


Hair loss

Some chemotherapy drugs may cause hair loss. Some people may have complete hair loss including eyelashes and eyebrows. Others may only experience partial hair loss or thinning. It depends on what chemotherapy drugs you are having (your doctor or nurse can tell you more about what to expect). If you do experience hair loss your hair should start to grow back within about 3–6 months of the end of treatment. It may grow back straighter, curlier, finer, or a slightly different colour than it was before. Your nurse can give you advice about coping with hair loss and how to look after your scalp.


Mouth problems

Chemotherapy can cause mouth problems such as a sore mouth, mouth ulcers or infection. Drinking plenty of fluids, and cleaning your teeth regularly and gently with a soft toothbrush can help to reduce the risk of this happening. Your chemotherapy nurse will explain how to look after your mouth to reduce the risk of problems. They can give you mouthwashes, medicines and gels to help.


Diarrhoea

Your doctor can prescribe drugs to control this. Make sure you drink at least two litres (three and a half pints) of fluids every day if you have diarrhoea. Follow the advice you were given and let your doctor know if the diarrhoea is severe or doesn’t improve.


Constipation

Some chemotherapy drugs and also anti-sickness drugs and pain killers can cause constipation. Let your nurse or doctor know if this happens so they can prescribe drugs to prevent or treat this.

Try to eat more fibre, raw fruits, cereals and vegetables and drink plenty of liquid. Gentle exercise, such as short walks, can help to improve constipation.


Soreness and redness of palms of hands or soles of feet

This is called palmar-plantar or hand-foot syndrome. It gets better when treatment ends. Your doctor or nurse can give you advice and prescribe creams to improve the symptoms. It can help to keep your hands and feet cool and to avoid tight-fitting socks, shoes and gloves.


Numb or tingling hands or feet

These symptoms are caused by the effect of vinorelbine on the nerves. It’s called peripheral neuropathy. You may also find it hard to fasten buttons or do other fiddly tasks.

Always tell your doctor if you have these symptoms. They sometimes need to lower the dose of the drug. The symptoms usually improve slowly after treatment finishes but in some people they may never go away. Talk to your doctor if you are worried about this.


Contraception

Your doctor will advise you to use effective contraception. This is because the drugs may harm a developing baby. You can talk to your doctor or specialist nurse about this.


Sex

If you have sex within the first couple of days of having chemotherapy, you need to use a condom. This is to protect your partner in case there is any chemotherapy in semen or vaginal fluid.

Back to Side effects of chemotherapy